How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Z Your Own Question
Dr. Z
Dr. Z, Psychologist
Category: Mental Health
Satisfied Customers: 10547
Experience:  Psy.D. in Clinical Forensic Psychology with a background in treating severe mental illnesses.
74815544
Type Your Mental Health Question Here...
Dr. Z is online now
A new question is answered every 9 seconds

I am a 40 year old woman. I have been taking Prozac

Customer Question

I am a 40 year old woman. I have been taking Prozac for about 6 years for severe pms about 10-14 days before my period. In January, I started feeling very depressed. My dr put me on 150 Wellbutrin with little help. He raised it to 300 with a little more help. He then added Zoloft which helped a lot but I had side effects like nose bleeds, painful muscle spasms, negative sexual side effects and a rash all over my face and neck. He then put me on viibryd which was a nightmare for me. I couldn't sleep, had horrible thoughts, couldn't eat, sweat constantly, had hot flashes, my heart would skip beats, it even felt unsafe to drive and felt the worst I had ever felt in my life. He then put me on celexa. I felt like my old self on celexa but my sex life was u satisfying.
Submitted: 1 year ago.
Category: Mental Health
Customer: replied 1 year ago.
It seems the rest of my comments were cut off. I am now on Brintellix. It makes me vomit and I feel like I have the flu. It seems Wellbutrin is the drug I had least side effects with but it didn't help alone but did when Zoloft or celexa were added but I didn't like those side effects. Any suggestions would be helpful.
Expert:  Dr. Z replied 1 year ago.
*This website DOES NOT constitute treatment and only provides information and advice. For treatment (therapy and/or medications) you must go to a licensed professional in your area. Please note that anything said here is not private or confidential, as this is a public forum.
Hello, I believe I may be able to help you with your concern. I am sorry that you are having this issue with your medications, I can understand how frustrating this can possibly be for you. Because Celexa was effective for you, despite the sexual side effects, you should ask your doctor about Lexapro. Lexapro is a more updated version of Celexa, as they have very similar chemical formulas and Lexapro has considerable less adverse effects than Celexa, with improved effectiveness.
The other option would be to consider Remeron as this is an atypical Serotonin-based antidepressant that will not cause any sexual side effects. It does cause drowsiness though, which is why it should be taken at night initially to allow your body to adjust. Also weight gain is an unfortunate adverse effect of Remeron, but because you would be on Wellbutrin, which promotes weight loss, than there is a chance you may not have any weight gain at all.
Another option would be to consider adding a mood stabilizer called Lamictal to your Wellbutrin regimen as this mood stabilizer has a low rate of side effects and is specifically meant to treat depressive symptoms.
So overall, Lexapro should probably be the next likely option for you as the chemical formula is very similar to Celexa, just with improved effectiveness and lower rate of side effects. Than possibly Mirtazapine or Lamictal should be considered next.
I hope this answers your questions and gives you some guidance on this issue. Please let me know if you have any questions or concerns as I am happy to assist and support you regarding this issue.
*If you are satisfied with my answer, I would appreciate it if you can provide me with a positive rating so that I can receive credit for helping you today. Thank you

Related Mental Health Questions